Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jul 4, 2018, 11:29 AM CDT for Harris County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 11:29 AM CDT (16:29 UTC)
- Expired
- Jul 4, 2018, 2:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Harris County, TX
The radar
The Houston radar (KHGX), 69 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 11:35 AM CDT | FLASH FLOOD | Northwest Crossing, TX | RAODWAYS GOING UNDER WATER AT HIGHWAY 290 AND HOLLISTER STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
362 WGUS54 KHGX 041629 FFWHGX TXC201-041930- /O.NEW.KHGX.FF.W.0015.180704T1629Z-180704T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Houston/Galveston TX 1129 AM CDT WED JUL 4 2018 The National Weather Service in League City has issued a * Flash Flood Warning for... Northwestern Harris County in southeastern Texas... * Until 230 PM CDT. * At 1128 AM CDT, Doppler radar indicated high rainfall rates producing heavy rain across the warned area. Up to two to locally three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Jersey Village, Addicks Park Ten, Spring Branch North, Spring Branch West, Westbranch, Fairbanks / Northwest Crossing, Willowbrook, Cypress, Greater Inwood, Carverdale, Spring Branch Central, northwestern Acres Home and Central Northwest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 2979 9563 3000 9576 3008 9548 2985 9546 $$
1 follow-up statement
911 WGUS74 KHGX 041859 FFSHGX Flash Flood Statement National Weather Service Houston/Galveston TX 159 PM CDT WED JUL 4 2018 TXC201-041930- /O.CON.KHGX.FF.W.0015.000000T0000Z-180704T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Harris TX- 159 PM CDT WED JUL 4 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR NORTHWESTERN HARRIS COUNTY... At 157 PM CDT, Doppler radar indicated light rain across the warned area. Up to four inches of rain have already fallen since this morning. Flooding of roadways is ongoing but due to lower rainfall rates in the past couple of hours, flood waters are receding. Some locations that will experience flooding include... Jersey Village, Addicks Park Ten, Spring Branch North, Spring Branch West, Westbranch, Fairbanks / Northwest Crossing, Willowbrook, Cypress, Greater Inwood, Carverdale, Spring Branch Central, northwestern Acres Home and Central Northwest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. Stay away or be swept away. River banks and culverts can become unstable and unsafe. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 2979 9563 3000 9576 3008 9548 2985 9546 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 10:49 AM CDT, 40 minutes earlier.
Area forecast discussion, Jul 4, 10:49 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1049 AM CDT Wed Jul 4 2018
.UPDATE...
Rainfall centered around a broad mid-level low centered over
Galveston Bay is showing signs of slowly weakening, but recent
hourly rainfall rates over western Houston of near 3 to 4 inches
has put various urban roadways under water this hour. A Flash
Flood Watch is in effect for the southeastern CWA through 4 PM.
While the greater Houston area will likely not see rainfall rates
of that magnitude in the near term, rainfall will still be
ongoing. Another 1 to 2 inches over urban areas that have already
picked up a quick 2 to 4 inches will experience impassable
roadways due to flash flooding. It is highly recommended that
folks remain at home and not to travel over the next couple of
hours...re-access around noon. The near term forecast is for
another 1 to 3 inches of rain to occur from the Galveston Bay area
west-southwest...or just north, along and south of the I-10
corridor through mid-afternoon. Higher resolution modeling keeps
periods of light to occasionally moderate precipitation ongoing in
the Watch area for at another 4 to 6 hours, focusing the heavier
rain across the western CWA. It really all depends on the speed
and direction of this coastal trough. All of the ingredients are
there to maintain rainfall through at least early afternoon with
high moisture content at the top of the list. Not much lightning
nor wind with this activity so the main threat continues to be
that will be of flash flooding as we head through the day. The
morning forecast calls for rain to gradually taper off through mid
to late afternoon. Thus, while the ground will be saturated from
recent rains, many fireworks displays should not be impeded by
thunderstorms/rain activity. There is a low chance for lingering
precipitation from Houston westward during the early evening
hours. Cooler day with the overcast and rain, mainly middle 80s
maximum temperatures (near 90F over those counties that do not
experience much rain). Early evening conditions for the pyrotechnics
will be partly to mostly cloudy with a lower chance for a shower
or storm, light south breeze and humid with upper 70 to lower 80
temperatures. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 88 74 92 75 93 / 70 30 30 40 50
Houston (IAH) 85 75 91 76 92 / 100 30 40 40 50
Galveston (GLS) 85 79 86 79 87 / 100 30 40 40 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 4 PM CDT this afternoon for the
following zones: Chambers...Coastal Brazoria...Coastal
Galveston...Coastal Harris...Fort Bend...Galveston Island
and Bolivar Peninsula...Inland Brazoria...Inland
Galveston...Inland Harris...Southern Liberty.
GM...NONE.
&&
Discussion...31/47Hazardous weather outlook, Jul 4, 4:17 AM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 417 AM CDT Wed Jul 4 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-050930- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- 417 AM CDT Wed Jul 4 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Showers and thunderstorms will increase in areal coverage Wednesday morning and continue into the afternoon hours. One to three inch accumulations are expected for most locations, but localized 4 to 5 inch amounts are possible. At this time, it appears the higher totals may be near Galveston Bay. Several inches of rain in a short time period may cause street flooding and a rise on smaller streams and bayous. Precipitation should taper off in the late afternoon and evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday After a cooler day today, peak heat indices will return to around or over 100 as early as Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time. However...spotters are encouraged to stay alert and report adverse conditions such as heavy rainfall or localized flooding should any occur. GMZ330-335-350-355-370-375-050930- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 417 AM CDT Wed Jul 4 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Heavy rainfall, frequent lightning, and gusty winds are possible this morning and afternoon. Winds and seas will be locally higher in and near thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time.
In the hours before
Local storm report, Jul 4, 10:27 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1027 AM CDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM FLASH FLOOD HOUSTON 29.77N 95.39W
07/04/2018 HARRIS TX EMERGENCY MNGR
2 LANES ON I-10 WEST AT LOOP 610 FLOODED ON THE WEST
SIDE OF HOUSTON.
&&
EVENT NUMBER HGX1800139
PBLocal storm report, Jul 4, 10:32 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1032 AM CDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD 1 SE BRAESWOOD 29.70N 95.40W
07/04/2018 HARRIS TX SOCIAL MEDIA
REPORTS OF HIGH WATER AND FLOODED ROADWAYS AROUND NRG
STADIUM.
&&
EVENT NUMBER HGX1800140
PBLocal storm report, Jul 4, 10:51 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1051 AM CDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM FLASH FLOOD 1 ENE PIERCE JUNCTION 29.68N 95.38W
07/04/2018 HARRIS TX DEPT OF HIGHWAYS
WEB CAMERAS SHOWING PORTIONS OF 288 SOUTH GOING UNDER
WATER.
&&
EVENT NUMBER HGX1800141
PBLocal storm report, Jul 4, 10:56 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1056 AM CDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM FLASH FLOOD 1 NNE LAMAR TERRACE 29.75N 95.46W
07/04/2018 HARRIS TX SOCIAL MEDIA
FLOODED ROADWAYS IN AND AROUND THE GALLERIA AREA.
&&
EVENT NUMBER HGX1800142
PBLocal storm report, Jul 4, 11:16 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1116 AM CDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM FLASH FLOOD 1 S TIMBER GROVE MANOR 29.78N 95.43W
07/04/2018 HARRIS TX BROADCAST MEDIA
UNDERPASS AT WASHINGTON AVE AND KATY FREEWAY IS
IMPASSABLE DUE TO HIGH WATER.
&&
EVENT NUMBER HGX1800143
PBThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:12 PM CDT | Special Weather Statement | HGX | Polk, San Jacinto | 63 min |
| Jul 3, 7:24 PM CDT | Special Weather Statement | HGX | San Jacinto | 66 min |
| Jul 3, 7:32 PM CDT | Special Marine Warning | HGX | 58 min | |
| Jul 3, 7:44 PM CDT | Special Weather Statement | HGX | Harris | 46 min |
| Jul 3, 7:48 PM CDT | Special Marine Warning | HGX | 87 min | |
| Jul 3, 8:02 PM CDT | Special Weather Statement | HGX | Chambers, Harris | 58 min |
| Jul 3, 8:30 PM CDT | Special Marine Warning | HGX | 30 min | |
| Jul 3, 8:38 PM CDT | Areal Flood Advisory | HGX | Galveston, Harris | 3 hr |
| Jul 3, 8:42 PM CDT | Special Weather Statement | HGX | Chambers | 48 min |
| Jul 3, 8:45 PM CDT | Flash Flood Warning | HGX | Harris | 3 hr |
| Jul 3, 9:01 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston | 44 min |
| Jul 3, 9:05 PM CDT | Special Marine Warning | HGX | 25 min | |
| Jul 3, 9:13 PM CDT | Special Weather Statement | HGX | Brazoria | 47 min |
| Jul 3, 9:20 PM CDT | Special Marine Warning | HGX | 85 min | |
| Jul 4, 6:01 AM CDT | Special Marine Warning | HGX | 59 min | |
| Jul 4, 6:27 AM CDT | Areal Flood Advisory | HGX | Chambers, Galveston | 2 hr |
| Jul 4, 7:35 AM CDT | Areal Flood Advisory | HGX | Brazoria | 115 min |
| Jul 4, 8:41 AM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Galveston, Harris | 3 hr |
| Jul 4, 9:38 AM CDT | Areal Flood Advisory | HGX | Harris | 67 min |
| Jul 4, 10:05 AM CDT | Flash Flood Warning | HGX | Harris | 4 hr |
| Jul 4, 10:21 AM CDT | Areal Flood Advisory | HGX | Harris | 114 min |
| Jul 4, 10:26 AM CDT | Flash Flood Watch | HGX | Austin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 6 more | 10 hr |
| Jul 4, 10:47 AM CDT | Areal Flood Advisory | HGX | Matagorda, Wharton | 118 min |
| Jul 4, 11:31 AM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Harris, Waller | 119 min |
| Jul 4, 1:18 PM CDT | Areal Flood Advisory | HGX | Austin, Waller | 117 min |
| Jul 4, 1:45 PM CDT | Flash Flood Warning | HGX | Austin, Colorado | 94 min |
| Jul 4, 1:53 PM CDT | River Flood Warning | HGX | Harris | 9 hr |
| Jul 4, 1:53 PM CDT | River Flood Warning | HGX | Harris | 16 hr |
| Jul 4, 2:34 PM CDT | Areal Flood Warning | HGX | Harris, Montgomery | 3 hr |
| Jul 4, 3:06 PM CDT | River Flood Warning | HGX | Harris, Montgomery | 17 hr |
| Jul 4, 5:40 PM CDT | Areal Flood Warning | HGX | Brazoria, Harris, Liberty, Montgomery | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.